Probability monads as codensity monads

Ruben Van Belle

We show from a categorical point of view that probability measures on certain measurable or topological spaces arise canonically as the extension of probability distributions on countable sets. We do this by constructing probability monads as the codensity monads of functors that send a countable set to the space of probability distributions on that set. On (pre)measurable spaces we discuss monads of probability (pre)measures and their finitely additive analogues. We also give codensity constructions for monads of Radon measures on compact Hausdorff spaces and compact metric spaces and for the monad of Baire measures on Hausdorff spaces. A crucial role in these constructions is given by integral representation theorems, which we derive from a generalized Daniell-Stone theorem.

Keywords: probabiliy monad, codensity monad, Radon measure, Daniell-Stone

2020 MSC: 18C15, 18A99, 60A99, 60B05

Theory and Applications of Categories, Vol. 38, 2022, No. 21, pp 811-842.

Published 2022-06-16.

TAC Home